Georgia, 2018

Hail and Damaging Winds in Georgia, June 8 to 9, 2018

June 8 to 9, 2018 · NWS FFC · 13 events in 10 counties and zones

A persistent, weak upper-level low combined with ample moisture and strong afternoon heating resulted in scattered thunderstorms each afternoon and evening. Isolated reports of damaging thunderstorm wind gusts were received each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A persistent, weak upper-level low combined with ample moisture and strong afternoon heating resulted in scattered thunderstorms each afternoon and evening. Isolated reports of damaging thunderstorm wind gusts were received each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 8, 2:15 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 8, 2:15 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Fri Jun 8 2018

.SHORT TERM /Tonight through Saturday Night/...

Current satellite image shows a cumulus field across the area with
isolated showers and thunderstorms on radar. These will continue to
develop before waning later on this evening. There is plenty of
instability across the area currently, so some thunderstorms may
become strong with gusty winds, heavy rain, and lightning being the
main hazards. Moisture will continue to increase and advect into the
area as the upper level low near the Big Bend region of FL continues
to shift to the northeast into southeast Georgia. The morning
sounding had a PW value of 1.42 inches, with forecast PWATS rising
to 1.5 to 1.9 inches through Saturday. As a result, Saturday will
bring another afternoon of mainly diurnal scattered thunderstorms
although coverage is expected to be higher than this afternoon. Have
chance pops across most of the area on Saturday with likely pops
edging into the mountains. Similar to today, we won't be lacking
in instability so some storms may become strong with gusty winds,
heavy rain, and lightning being the main hazards.

Overall high and low temps will remain above average through the
short term with Saturday being just a couple degrees lower than
today.

Reaves

.LONG TERM /Sunday through Friday/...

The extended forecast period continues to be characterized by
chances for showers and thunderstorms each day, especially during
the afternoon and evening. The weak upper low over south Georgia at
the start of the long-term period will be absorbed into the upper
trough over the southeast. With moist southerly flow and a
persistent upper trough across the east, the impetus for diurnal
shower and thunderstorm development will persist into next week.
Some thunderstorms may become strong with gusty winds and locally
heavy rainfall each day.

High temperatures will generally be near to slightly above normal
while lows will run several degrees above normal.

RW

&&

.AVIATION...
18Z Update... VFR conditions through most of the
period. Scattered cu field filling in much of the area this
afternoon around 5 kft. Added tempo for tsra at all taf sites from
18z to 20z at ATL and 22z for the rest of the sites due to
isolated -tsra chance this afternoon. Winds are currently east to
southeast and light, generally 3-7 kts. Winds should stay east
until a shift to the west/southwest at ATL after 13z on Saturday,
still 6 kts or less. Currently have -shra for tomorrow afternoon,
although based on trends, a prob30 for -tsra might be needed with
a later update.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  89  69  89 /  20  30  20  50
Atlanta         70  88  71  88 /  20  30  20  50
Blairsville     63  83  64  84 /  30  50  40  60
Cartersville    67  89  68  88 /  20  30  30  50
Columbus        71  90  72  90 /  20  40  20  50
Gainesville     68  86  69  87 /  20  40  30  50
Macon           69  89  69  90 /  20  40  20  50
Rome            67  90  69  89 /  20  30  30  50
Peachtree City  68  89  69  88 /  20  30  20  50
Vidalia         71  88  71  89 /  30  50  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....RW
AVIATION...Reaves
Hazardous weather outlook, Jun 8, 3:30 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Fri Jun 8 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms can be expected today
into tonight. A few storms could be strong this afternoon and
evening with gusty winds, frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms can be expected Saturday
through Thursday, most so during the afternoon and evening
each day. On any given day, a few storms could be strong with
gusty winds, frequent lightning and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 8, 2:26 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
326 PM EDT FRI JUN 8 2018

GAZ059-060-071-072-082015-
Putnam GA-Monroe GA-Jones GA-Jasper GA-
326 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM...EASTERN
MONROE...NORTHERN JONES AND SOUTHEASTERN JASPER COUNTIES UNTIL 415 PM
EDT...

At 325 PM EDT...a strong thunderstorm was over Bradley, moving
northwest at 10 mph.

  HAZARD...40 mph wind, up to penny sized hail, frequent cloud-to-
           ground lightning and very heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gray, Bradley, Wayside, Hillsboro, Dames Ferry, Round Oak, Clinton,
Blountsville and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3308 8342 3295 8358 3304 8381 3320 8371
      3328 8354
TIME...MOT...LOC 1925Z 137DEG 9KT 3307 8357

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 8, 2:34 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT FRI JUN 8 2018

GAZ067>069-079-082015-
Upson GA-Meriwether GA-Talbot GA-Pike GA-
334 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER...NORTHWESTERN TALBOT AND SOUTHWESTERN PIKE COUNTIES UNTIL
415 PM EDT...

At 333 PM EDT...a strong thunderstorms stretched from around
Woodbury to Molina and Sprewell Bluff State Park, moving west at 10
mph.

  HAZARD...40 mph wind, up to penny sized hail, frequent cloud-to-
           ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Manchester, Woodbury, Warm Springs, Molena, Sunset Village, Sprewell
Bluff State Park, Crest, Raleigh, Sunnyside and Flint Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8468 3300 8442 3291 8438 3282 8441
      3278 8468 3282 8469 3283 8469 3285 8471
      3291 8473
TIME...MOT...LOC 1933Z 087DEG 10KT 3292 8451

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 8, 2:40 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
340 PM EDT FRI JUN 8 2018

GAZ022-032>034-044-045-055-082030-
De Kalb GA-North Fulton GA-Cobb GA-Clayton GA-Forsyth GA-Gwinnett GA-
South Fulton GA-
340 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEKALB...NORTH FULTON...
COBB...NORTHWESTERN CLAYTON...SOUTHWESTERN FORSYTH...NORTHWESTERN
GWINNETT AND NORTHEASTERN SOUTH FULTON COUNTIES UNTIL 430 PM EDT...

At 337 PM EDT...strong thunderstorms stretched from East Point to
Marietta, Sandy Springs and Johns Creek, moving south at 5 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, very heavy rain and
           frequent cloud-to-ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Areas of street flooding are
           likely as well as ponding of water on roadways and rising
           water on creeks and streams.

Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Alpharetta, Smyrna, Dunwoody, East Point, Kennesaw,
Duluth, Sugar Hill, Forest Park, Suwanee, College Park, Lilburn,
Chamblee and Norcross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3408 8446 3407 8442 3410 8442 3411 8440
      3414 8411 3393 8402 3386 8421 3362 8430
      3360 8453 3398 8464
TIME...MOT...LOC 1937Z 348DEG 5KT 3404 8417 3392 8448 3366 8445

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 8, 2:49 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT FRI JUN 8 2018

GAZ080-081-093>095-082030-
Macon GA-Peach GA-Taylor GA-Houston GA-Crawford GA-
349 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
EASTERN TAYLOR...WESTERN HOUSTON AND SOUTHWESTERN CRAWFORD COUNTIES
UNTIL 430 PM EDT...

At 349 PM EDT...a strong thunderstorm was over Fort Valley, moving
west at 10 mph.

  HAZARD...Up to 40 mph wind, penny sized hail, frequent cloud-to-
           ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Fort Valley, Marshallville, Reynolds, Saint Louis, Nakomis,
Meadowdale, Hicks, Potterville, Powerville, Lee Pope, Winchester and
Miami Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3263 8380 3254 8373 3241 8378 3235 8406
      3250 8414 3268 8409
TIME...MOT...LOC 1949Z 087DEG 9KT 3252 8388

WIND...40MPH
Special weather statement, Jun 8, 3:03 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT FRI JUN 8 2018

GAZ058-059-071-072-082045-
Butts GA-Monroe GA-Jones GA-Jasper GA-
403 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...NORTHEASTERN
MONROE...NORTHWESTERN JONES AND JASPER COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT...strong thunderstorms extended from near
Stanfordville to near McElheneys Crossroads and Dames Ferry, moving
northwest 5 mph.

  HAZARD...40 mph wind, up to penny sized hail, frequent cloud-to-
           ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Forsyth, Monticello, Flovilla, Shady Dale, Turtle Cove, Dames Ferry,
Berner, Calvin, Blount, Hillsboro, McElheneys Crossroads, Juliette,
Indian Springs State Park, Adgateville, Plant Scherer and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3304 8400 3337 8391 3338 8387 3337 8386
      3338 8384 3344 8358 3330 8354 3323 8354
      3314 8370 3301 8374
TIME...MOT...LOC 2001Z 141DEG 4KT 3326 8357 3319 8377 3304 8377

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 8, 3:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT FRI JUN 8 2018

GAZ069-080-081-082100-
Taylor GA-Upson GA-Crawford GA-
420 PM EDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR...
SOUTHEASTERN UPSON AND WESTERN CRAWFORD COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT...a strong thunderstorm was between Roberta and
Fickling Mill, moving west at 5 mph.

  HAZARD...40 mph wind, up to penny sized hail, frequent cloud-to-
           ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Butler, Roberta, Reynolds, Knoxville, Salem, Horns and Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3277 8396 3257 8397 3252 8425 3286 8422
TIME...MOT...LOC 2019Z 090DEG 5KT 3266 8406

HAIL...0.75IN
WIND...50MPH

The radar

The Robins AFB radar (KJGX), 60 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Crawford

When
June 8, 3:35 PM EST to 3:45 PM EST
Where
Crawford County, 0.75 mi SSE of Knoxville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.711, -83.993

A trained storm spotter reported quarter size hail at a residence off of Hortman Mill Road southeast of Roberta.

Thunderstorm Wind, Crawford

When
June 8, 3:40 PM EST to 3:50 PM EST
Where
Crawford County, 1.79 mi SW of Roberta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.701, -84.041

The Crawford County Emergency Manager reported a tree blown down across the road at the intersection of Highway 128 and Moncrief Road.

Thunderstorm Wind, Taylor

When
June 8, 4:00 PM EST to 4:15 PM EST
Where
Taylor County, 2.9 mi NW of Griffith
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.658, -84.137

The Taylor County Emergency Manager reported 4 to 5 mature pecan trees blown down near the intersection of Highway 137 and Montfort Road.

Thunderstorm Wind, Putnam

When
June 8, 4:13 PM EST to 4:23 PM EST
Where
Putnam County, 2.32 mi E of Harmony
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.317, -83.330

The Putnam County Emergency Manager reported a tree blown down across Crooked Creek Road near the intersection with Wilson Road.

Thunderstorm Wind, Coweta

When
June 8, 4:23 PM EST to 4:30 PM EST
Where
Coweta County, 3.18 mi WNW of Welcome
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.415, -84.932

The Coweta County 911 center reported a tree blown down on Mt. Carmel Road northwest of Newnan.

Heavy Rain, Coweta

When
June 8, 4:30 PM EST to 5:30 PM EST
Where
Coweta County, 2.32 mi S of Madras
Property damage
$100,000
Reported by
911 Call Center
Coordinates
33.397, -84.734

The Coweta County 911 center reported that very heavy rain caused a portion of the roof to collapse at the Junction Lanes Bowling Center. No injuries were reported, however extensive damage occurred to a portion of the roof over an indoor miniature golf area with extensive water damage to a large portion of the facility.

Thunderstorm Wind, Coweta

When
June 8, 5:05 PM EST to 5:25 PM EST
Where
Coweta County, 2.98 mi WSW of Thomas Xrds to 1.26 mi WSW of Thomas Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
33.386, -84.729

A National Weather Service employee reported trees blown down from Buttonbush Court in the White Oak Neighborhood to Lora Smith Road near White Oak Elementary and Arnall Middle Schools.

Thunderstorm Wind, Marion

When
June 9, 12:56 PM EST to 1:01 PM EST
Where
Marion County, 0.9 mi NW of Oakland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.460, -84.540

The Marion County 911 center reported two trees blown down in Oakland.

Thunderstorm Wind, Heard

When
June 9, 12:57 PM EST to 1:15 PM EST
Where
Heard County, 0.27 mi NW of Roosterville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.403, -85.183

The Heard County 911 center reported multiple trees blown down and pea size hail in Roosterville.

Thunderstorm Wind, Sumter

When
June 9, 3:00 PM EST to 3:15 PM EST
Where
Sumter County, 1.89 mi SE of Croxton Crossroads
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.929, -84.300

The Sumter County 911 center reported a tree blown down along Highway 308 near the Israel Farm Supply north of Smithville.

Thunderstorm Wind, Fulton

When
June 9, 5:47 PM EST to 5:52 PM EST
Where
Fulton County, 0.64 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.020, -84.211

Law enforcement reported several trees blown over the roadway along Farmbrook Lane.

Thunderstorm Wind, Gwinnett

When
June 9, 6:00 PM EST to 6:05 PM EST
Where
Gwinnett County, 1.37 mi E of Gloster to 3.02 mi E of Gloster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.902, -84.046

The public reported several trees blown down from Five Forks Trickum Road to Moon Place Road.

Thunderstorm Wind, De Kalb

When
June 9, 6:07 PM EST to 6:12 PM EST
Where
De Kalb County, 1.32 mi WNW of Dunwoody
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.959, -84.350

The public reported a tree blown down onto power lines and over a road in Dunwoody.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760043, 760044, 760045, 760047, 760048, 760073, 760055, 760058, 760060, 760062, 760063, 760064, 760065.